Medication Overuse Headache, aka Rebound Headache

11.16.2016 | Teri Robert

Medication overuse headache (MOH) is one of the biggest and worst challenges facing patients with chronic migraine (CM). Patients with CM are already in the position of having a migraine or headache more often than not. The difficulty of that situation is then compounded by the fact that if they use acute medications to treat all of their migraines and headaches, those very medications can cause medication overuse headache.

What is medication overuse headache?

In the simplest of terms, MOH is a headache caused by using acute migraine and headache medications too frequently – OVERusing them. It’s very important to note here that the term is not misuse or abuse, but overuse. There is no blaming the patient implied. It’s simply a descriptive term. Unfortunately, part of the problem is that doctors receive very little education about migraine and other headache disorders during medical school. Thus, unless doctors have a special interest in these disorders and educate themselves, many doctors don’t know about MOH. That leaves them in a position where they prescribe the very medications that can cause MOH and they don’t know to warn their patients to limit how frequently they use them.

For diagnosing and classifying migraine and other headache disorders, the International Headache Society's (IHS) International Classification of Headache Disorders, 3rd Edition (ICHD-3), is considered the gold standard. Here’s the description and diagnostic criteria for MOH from ICHD-3:

 

Description:

Headache occurring on 15 or more days per month developing as a consequence of regular overuse of acute or symptomatic headache medication (on 10 or more, or 15 or more days per month, depending on the medication) for more than 3 months. It usually, but not invariably, resolves after the overuse is stopped.

Diagnostic criteria:

  1. Headache occurring on 15 or more days per month in a patient with a pre-existing headache disorder
  2. Regular overuse for more than 3 months of one or more drugs that can betaken for acute and/or symptomatic treatment of headache
  3. Not better accounted for by another ICHD-3 diagnosis.

Which medications can cause MOH?

ICHD-3 breaks MOH into several subtypes that clearly define which medications, and combinations of medications, can cause MOH, giving us a clear answer:

8.2 Medication-overuse headache (MOH)1

8.2.1 Ergotamine-overuse headache

Overuse defined as ergotamine intake on 10 or more days/month on a regular basis for more than 3 months.

8.2.2 Triptan-overuse headache

Overuse defined as triptan intake (any formulation) on 10 or more days/month on a regular basis for more than 3 months.

8.2.3 Analgesic-overuse headache

Overuse defined as intake of simple analgesics on 15 or more days/month on a regular basis for more than 3 months.

  • 8.2.3.1 Paracetamol (acetaminophen)-overuse headacheRegular intake of paracetamol on 15 days per month for more than 3months.
  • 8.2.3.2 Acetylsalicylic acid-overuse headacheRegular intake of acetylsalicylic acid on 15 days per month for morethan 3 months.
  • 8.2.3.3 Other non-steroidal anti-inflammatory drug (NSAID)-overuseheadacheRegular intake of one or more NSAIDs other than acetylsalicylic acidon 15 days per month for more than 3 months.

8.2.4 Opioid-overuse headache

Overuse defined as intake of opioids on 10 or more days/month on a regular basis for more than 3 months. Comment: Studies show that patients overusing opioids have the highest relapse rate after withdrawal of treatment.

8.2.5 Combination analgesic-overuse headache

Overuse defined as intake of simple analgesic medications on 10 or more days/month on a regular basis for more than 3 months. Note: The term combination-analgesic is used specifically for formulations combining drugs of two or more classes, each with analgesic effect or acting as adjuvants.

8.2.6 Medication-overuse headache attributed to multiple drug classes not individually overused

Regular intake of any combination of ergotamine, triptans, simple analgesics, NSAIDs and/or opioids1 on a total of 10 days per month for more than 3 months without overuse of any single drug or drug class alone.

8.2.7 Medication-overuse headache attributed to unverified overuse of multiple drug classes

Regular intake of any combination of ergotamine, triptans, simple analgesics, NSAIDs and/or opioids on 10 days per month for more than 3 months.

8.2.8 Medication-overuse headache attributed to other medication

Regular overuse, on 10 days per month for more than 3 months, of one or more medications other than those described above, taken for acute or symptomatic treatment of headache.

There exists a misconception that MOH can be avoided by alternating the types of acute medications used. That makes it very important to note 8.2.6, medication overuse headache attributed to multiple drug classes not individually overused.

Avoiding medication overuse headache:

To avoid MOH, many experts recommend limiting the use of the acute migraine medications listed above to no more than two or three days a week. It may be possible to use medications to treat symptoms such as nausea on days when the acute medications listed above are not used.

The use of complementary therapies and comfort measures can also be helpful.

These include:

  • Massage therapy
  • Acupuncture
  • Aromatherapy
  • Thermal therapy – warm or cold packs
  • Ginger or peppermint tea for nausea

Sources

Headache Classification Committee of the International Headache Society. “The International Classification of Headache Disorders, 3rd edition (beta version).” Cephalalgia. July 2013 vol. 33 no. 9 629-808.